Statins and symptons mimicking restless leg syndrom
I was prescribed Lipitor for high cholesterol in 1997. In 2001, following a sleep study, I was found to have restless leg syndrom and prescribed Sinemet for the symptoms. Over the years the symptoms increased, and I now have severe lower back and neck pain, joint pain (especially knees) and my RLS has become more pronounced. I now have the symptoms beginning much earlier in the day, so have had to increase the use of Sinemet. I now believe the Lipitor may be the cause of my "restless leg syndrome" and also the cause of these other aches and pains that are becoming much worse. I stopped taking Lipitor on my own and almost immediately found significant relief from the symptoms. My doctor insists my cholesterols is dangerously high and prescribed Pravachol. Within two days the symptoms have returned. I now believe my RLS was in fact an early reaction to Lipitor and that my back and neck pain, etc. are an indication of increasing toxicity from statins. Is this an accurate assessment? I need to know what my next steps are. I can't tolerate taking statins any longer.
Gosh, you sound like me. Long, long time ago, I was prescribed statins, and then I got RLS. I stopped the statins. But the RLS continued and does to this day. I have no idea what my cholesterol looks like now, haven't seen a doc in a while, I'm all docked out, but I reckon I'm about to die at this point! Smile.
But you make me think of when I was trying to figure out why I had RLS, since nobody knows what causes it. The thing about RLS is, once you have it, you ALWAYS have it. And so even if statins set it off (I don't think it did), ain't nothing you can do about it now. What I REALLY think is statins may AGGRAVATE RLS, like antihistimines do (I used to take Tylenol PM years ago and had to give it up).
Your doc may want to try other methods of keeping cholesterol down other than using statins. There are natural ways via food and herbs that are SUPPOSED to help, but I don't know. And could be there are some older meds to lower those numbers before statins were standard of care. Your doc must work with you on this becuz I know EXACTLY how unbelievably annoying and sometimes how painful RLS can be.
I suppose you could describe RLS to your doc like this: How would you like to have a stinging bumble bee buzzing around in your nostrile for the rest of your life? That's untreated RLS or RLS that is aggravated by a number of classes of medications. Like my analogy? Visit rls.org for some support, if you like, and perhaps answers to your questions, including lists of meds that can aggravate RLS. Also National Institutes of Health have a government paper on RLS that I like, but heaven only knows where that link is. I'm no help at all. SIGH.
My mother suffered with restless legs for years, and was on statins for years. When she entered the care center, I switched doctors. The new one took her off everything to start over with her, and now has no more RLS, and an added bonus- no more migraines. I am convinced of the connection between RLS and statins. That stuff put my mother in the nursing home with about half her memory left and wheelchair bound because of the muscle damage they did. And now I find out that this whole low-fat cholesterol scare is mostly drug company hype to keep the country on their medications. Do an internet search for cholesterol scam, cholesterol myth, or something to that effect, and you'll find a world of information that contradicts everything most doctors believe. Great site- spacedoc.com for more on what statins will do to you.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.